Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 52, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 23, 2025, 2:12 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2025, 2:12 PM CDT (19:12 UTC)
- Expired
- Jun 23, 2025, 3:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Portage County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 97 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:16 PM CDT | TSTM WND DMG | Amherst, WI | Line of power lines down, all splintered at the base. |
| Jun 23, 2:16 PM CDT | TSTM WND DMG | Amherst, WI | Line of power lines down, all splintered at the base. Time estimated from radar. |
| Jun 23, 2:16 PM CDT | TSTM WND DMG | Amherst, WI | Multiple trees down in the downtown area, one of which pulled down several power lines. Photo via social media, time estimated from radar. |
| Jun 23, 2:20 PM CDT | TSTM WND DMG | Amherst Junction, WI | Report via local media. Semi overturned traveling east on US HWY 10 near Amherst Junction. Time estimated. |
| Jun 23, 2:32 PM CDT | TSTM WND DMG | 3 E Waupaca, WI | 2 trees down. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
748
WUUS53 KGRB 231912
SVRGRB
WIC097-135-232000-
/O.NEW.KGRB.SV.W.0052.250623T1912Z-250623T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
212 PM CDT Mon Jun 23 2025
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Portage County in central Wisconsin...
Western Waupaca County in northeastern Wisconsin...
* Until 300 PM CDT.
* At 212 PM CDT, a severe thunderstorm was located 7 miles south of
Whiting, or 10 miles south of Stevens Point, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Amherst around 225 PM CDT.
Other locations impacted by this severe thunderstorm include Schmidt
Corner, Coddington, Scandinavia, Nelsonville, King, Iola, Plover,
Symco, Custer, and Manawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4425 8960 4450 8964 4465 8890 4424 8884
TIME...MOT...LOC 1912Z 253DEG 41KT 4438 8954
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JG2 follow-up statements
457
WWUS53 KGRB 231930
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
230 PM CDT Mon Jun 23 2025
WIC097-135-232000-
/O.CON.KGRB.SV.W.0052.000000T0000Z-250623T2000Z/
Portage WI-Waupaca WI-
230 PM CDT Mon Jun 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN PORTAGE AND WESTERN WAUPACA COUNTIES...
At 230 PM CDT, a severe thunderstorm was located over Amherst, or 11
miles northwest of Waupaca, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southeastern Portage and western Waupaca Counties, including the
following locations... Rural, Schmidt Corner, Lind Center, Emmons
Creek Barrens, Scandinavia, Sheridan, Northland, Nelsonville,
Ogdensburg, and Fancher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4425 8935 4454 8943 4465 8890 4424 8884
TIME...MOT...LOC 1930Z 253DEG 41KT 4444 8926
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JG145 WWUS53 KGRB 231953 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 253 PM CDT Mon Jun 23 2025 WIC097-135-232003- /O.EXP.KGRB.SV.W.0052.000000T0000Z-250623T2000Z/ Portage WI-Waupaca WI- 253 PM CDT Mon Jun 23 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE AND WESTERN WAUPACA COUNTIES WILL EXPIRE AT 300 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for central, northeastern and east central Wisconsin. && LAT...LON 4425 8935 4454 8943 4465 8890 4424 8884 TIME...MOT...LOC 1953Z 253DEG 41KT 4451 8894 $$ JG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:10 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. The heat index will climb to around 100 degrees over northeast Wisconsin before the rain arrives.
- Strong or severe storms are possible this afternoon into this evening with damaging winds and torrential rainfall the primary hazards. Localized flooding is possible.
- Periodic chances of showers and thunderstorms will continue Tuesday into next weekend. It is too early to determine if or when any of the storms would become severe.
- Locally heavy rainfall is possible at times on Wednesday and Thursday where probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north.
Area forecast discussion, Jun 23, 1:10 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 110 PM CDT Mon Jun 23 2025 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. The heat index will climb to around 100 degrees over northeast Wisconsin before the rain arrives. - Strong or severe storms are possible this afternoon into this evening with damaging winds and torrential rainfall the primary hazards. Localized flooding is possible. - Periodic chances of showers and thunderstorms will continue Tuesday into next weekend. It is too early to determine if or when any of the storms would become severe. - Locally heavy rainfall is possible at times on Wednesday and Thursday where probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north. && .DISCUSSION... Issued at 349 AM CDT Mon Jun 23 2025 Short Term...Today...Tonight...and Tuesday 595+ dam 500mb ridge centered over the Ohio Valley persists through tonight. Meanwhile, a sharp trough over south central Canada shifts toward Hudson Bay, lowering heights over the western Great Lakes and pushing a cold front across the region. The front will bring an end to the heat and generate showers and storms this afternoon and evening. Some storms will be strong to severe, with damaging wind gusts and torrential rain shaping up to be the main hazards. Much cooler weather is expected behind the front on Tuesday. Last day of the heat...Deja vu but once again very warm this morning as 3 am temps are still in the mid 70s to around 80 over much of the area. Cold front pushing in from the west could lead to isolated showers and storms as early as this morning over the far north, but overall the front will be slow enough to allow for one more day of heat. The hottest temps in the lower 90s and heat indices around 100 will occur from the Fox Valley to far northeast WI and to the lakeshore, including Door County as southwest wind direction will keep lake cooling to a minimum all day today. No changes to heat headlines. Depending on how quick the showers and storms develop central, likely will be able to end the Heat Advisory there early. Heat indices all areas fall below 80 by late evening. Lows later tonight will fall into the 50s north, but will remain in the upper 60s to 70 from the Fox Valley to the lakeshore. Even though that is still warm, it will be nothing like the last few nights. Severe storms this afternoon and evening...Not a true uniform cold front passage as sfc front moves through late afternoon into early evening, while 925-850mb temp drop and wind shift occurs after midnight. There also is really not strong shortwave trough, just a gradually lowering of heights. This all adds up to limited pre- frontal effective shear, likely less than 30 kts, which could limit storm organization and longevity. Instead looking at more of a pulse-type environment as MLCAPEs are still at least 1500j/kg if not 2000-2500j/kg. Some CAPE in hail growth zone, but higher freezing levels and weaker shear would tend to favor non-severe hail sizes. Damaging wind potential is there with unidirectional flow and sfc-delta theta-e values well over 20 in the lowest 15kft, suggesting downdrafts could accelerate when stronger cores aloft develop. Low LCLs and outflow boundaries could lead to spin up, but 0-1km/0-3km helicity values up to 100 are not too favorable. Overall think wind is the main severe threat, supported by recent NCAR NN output as well with most favored time between 3-8 pm. Heavy rain parameters still look very favorable. PWATs rising up over 2 inches (exceeding the daily max for the day) along with warm cloud depths surging to 12-14kft and MBE vectors slowing to less than 5kt are concerning if there are training storms. Supported by hints from HREF probs over over 1"/hr, seems greatest risk for heavy rain would be across the more vulnerable urban areas of the Fox Valley. HREF/NBM probs for 1" and 2" of rain this afternoon through tonight stay mainly southwest of our southern cwa, lined up with slight risk of Excessive Rain from WPC. Yet, glance through available models does support narrow swaths of 1-2" QPF over areas generally south of highway 29. 1hr-3hr Flash Flood Guidance that are lowest over Fox Valley point to needing only 1-2" in 3hr to cause some issues, so this will need to be monitored later today along with severe potential. MUCH COOLER on Tuesday...Cold front fully moves through late tonight with nw winds after midnight shifting northeast on Tuesday morning. Northeast winds may gust to 10-20 mph for a time close to the bay and along Lake Michigan. Mostly cloudy skies expected and some post frontal showers and storms could develop south of highway 29, but better chances will be south. Highs will be much cooler, with readings reaching mainly low to mid 70s. Warmer exception of near 80 would be over central WI if there is more sun. Cooler exception will be near the immediate lakeshore where the onshore winds may keep temps in the mid to upper 60s. As they say, what a difference a day makes!. Long Term...Tuesday Night Through Sunday 500mb ridge across the southeast United States is expected to flatten some during the week, resulting in lower 500mb heights. However, the western Great Lakes region will be in the ring of fire with periodic chances of showers and thunderstorms from Tuesday into next weekend. The main focus for heavy rain is in the Wednesday and Thursday time frame. Still a lot of uncertainty in where the axis of heavy rain will set up, but current thinking is that central and east-central Wisconsin currently have the greatest chance of seeing the heaviest rainfall totals. Based on the NBM, the probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north. Determining the risk of severe weather is difficult this far out, but current thinking is that the front will be south of the area which would lower the risk of severe weather. The ECMWF has been most consistent with timing of the heavy rain which would support at least two rounds if not three rounds of heavier rain from late Tuesday night into Thursday night. It will be much cooler compared to the last several days with highs in the 70s to lower 80s Tuesday through Thursday, warming into the 80s Friday into next weekend. && .AVIATION...for 18Z TAF Issuance Issued at 110 PM CDT Mon Jun 23 2025 Rain and storms will be the main aviation concern for the TAF period. An early round of rain and storms will cross portions of central portions of east-central Wisconsin this afternoon before additional development is possible in the late afternoon to early evening. Any storms may push ceilings and visibility to MVFR at times, with lower cloud MVFR possible behind the cold front in the evening. Primary hazards with thunderstorms will be strong wind gusts and torrential rain, especially with any severe weather. As the cold front progresses south and eastwards dry conditions may return to portions of north-central and central Wisconsin. Low ceilings may persist overnight however. Showers then may see some northerly development again tomorrow morning, but confidence wasn't high so included in a PROB30 group. && .GRB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for WIZ012-013-020>022- 031-035>040-045-048>050-073-074. Beach Hazards Statement until 7 PM CDT this evening for WIZ022- 040-050. && DISCUSSION.....JLA/Eckberg AVIATION.......Uhlmann
Hazardous weather outlook, Jun 23, 4:00 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 400 AM CDT Mon Jun 23 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 400 AM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. A Heat Advisory remains in effect until noon for Florence, Forest, Langlade, Lincoln, Oneida and Vilas counties. A Heat Advisory remains in effect for the rest of the area until 7 pm. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds, large hail, torrential downpours and lightning the main risks. Rainfall rates of 1 to 2 inches per hour could result in localized flooding, especially in urban and poor drainage areas. A Beach Hazards Statement is in effect until 7 pm today for an increased risk of rip currents due to gusty south winds and high waves at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorms are possible at times Tuesday into next weekend. It is too early to determine the risk of severe weather at this time. There is the potential for heavy rainfall Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ521-522-541>543-240900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 400 AM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Hazardous conditions for small craft will continue today due to gusty southwesterly winds and high waves. A Small Craft Advisory remains in effect until 7 pm. Thunderstorms are expected at times this afternoon into tonight that may pose a serious hazard to mariners. Strong wind gusts and lightning are the main concerns, although large hail will be possible. Marine fog is possible at times through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorms are possible at times Tuesday into next weekend that will pose a hazard to mariners. JLA/Eckberg
In the hours before
Special weather statement, Jun 23, 1:23 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
123 PM CDT Mon Jun 23 2025
WIZ035-036-231900-
Wood WI-Portage WI-
123 PM CDT Mon Jun 23 2025
...STRONG THUNDERSTORMS WILL IMPACT WOOD AND WESTERN PORTAGE COUNTIES
THROUGH 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Babcock, or 13 miles west of Wisconsin Rapids,
moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wisconsin Rapids around 130 PM CDT.
Lake Wazeecha around 140 PM CDT.
Stevens Point and Whiting around 150 PM CDT.
Other locations impacted by this storm include Milladore, Sandhill
Wildlife Area, North Wood County Park, Park Ridge, Coddington,
Kellner, Powers Bluff County Park, Biron, Plover, and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Wisconsin.
&&
LAT...LON 4452 9032 4468 8951 4425 8941 4424 8957
4425 9032
TIME...MOT...LOC 1823Z 249DEG 45KT 4435 9010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JGLocal storm report, Jun 23, 1:49 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
149 PM CDT Mon Jun 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Tstm Wnd Gst 6 W Babcock 44.28N 90.26W
06/23/2025 M59 MPH Wood WI Public
&&Local storm report, Jun 23, 1:54 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
154 PM CDT Mon Jun 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Tstm Wnd Gst 7 WSW Babcock 44.25N 90.27W
06/23/2025 M49 MPH Wood WI Mesonet
Gust to 49 mph at Babcock WISCONET site.
&&Local storm report, Jun 23, 1:57 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
157 PM CDT Mon Jun 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Tstm Wnd Gst 2 NE Port Edwards 44.36N 89.84W
06/23/2025 M62 MPH Wood WI ASOS
Gust to 62 mph at ISW ASOS.
&&Local storm report, Jun 23, 2:01 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
201 PM CDT Mon Jun 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Tstm Wnd Gst 2 NE Port Edwards 44.36N 89.84W
06/23/2025 E69 MPH Wood WI ASOS
Gust to 69 mph at ISW ASOS.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:23 PM CDT | Special Weather Statement | GRB | Portage, Wood | 37 min |
| Jun 23, 1:41 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 49 min |
| Jun 23, 2:14 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 46 min |
| Jun 23, 2:47 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Shawano, Waupaca, Waushara, Winnebago | 43 min |
| Jun 23, 3:25 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 35 min |
| Jun 23, 3:26 PM CDT | Special Marine Warning | GRB | 49 min | |
| Jun 23, 3:52 PM CDT | Special Weather Statement | GRB | Kewaunee | 23 min |
| Jun 23, 5:16 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 44 min |
| Jun 23, 5:57 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 48 min |
| Jun 23, 6:32 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 28 min |
| Jun 23, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 18 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.